Alert archive / Florida / Special Marine Warnings in 2021
Special Marine Warning 28, NWS Melbourne, FL
NWS Melbourne, FL issued this special marine warning at Apr 17, 2021, 8:44 PM EDT. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 17, 2021, 8:44 PM EDT (00:44 UTC)
- Expired
- Apr 17, 2021, 9:45 PM EDT
- In force
- 61 min
- Issued by
- NWS Melbourne, FL
- Area
- Storm-based polygon
- Hail
- 0.0 in
- Wind
- 34.0 mph
The radar
The Jacksonville radar (KJAX), 134 km from the middle of the area, began a volume at 00:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cape Canaveral, FL (KXMR), launched 00:00Z, 0.7 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 844 J/kg
- Mixed-layer CIN
- -58 J/kg
- Mixed-layer LCL
- 1315 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 59 m²/s²
- 0-3 km storm-relative helicity
- 103 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 2.1
The text
As transmitted.
622
WHUS52 KMLB 180044
SMWMLB
AMZ550-180145-
/O.NEW.KMLB.MA.W.0028.210418T0044Z-210418T0145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Melbourne FL
844 PM EDT Sat Apr 17 2021
The National Weather Service in Melbourne has issued a
* Special Marine Warning for...
Flagler Beach to Ormond Beach 0-20 nm...
* Until 945 PM EDT.
* At 842 PM EDT, a strong thunderstorm was located 10 nm west-
northwest of Ormond-By-The-Sea, moving east at 25 knots.
HAZARD...Wind gusts 34 knots or greater.
SOURCE...Radar.
IMPACT...Expect wind gusts in excess of 34 knots...suddenly higher
waves...lightning and heavy downpours. Make sure all on
board are wearing life jackets. Return to safe harbor if
possible.
* Locations impacted include...
Flagler Beach and Ormond-By-the-Sea.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to safe harbor immediately as gusty winds and high waves are
expected.
&&
LAT...LON 2942 8113 2942 8111 2943 8110 2943 8112
2944 8111 2945 8111 2945 8112 2946 8112
2946 8113 2948 8075 2942 8073 2933 8068
2937 8112 2938 8113
TIME...MOT...LOC 0042Z 274DEG 27KT 2942 8127
HAIL...0.00IN
WIND...>34KTS
$$
CristaldiWhat forecasters said that day
The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this special marine warning went out at Apr 17, 3:44 PM EDT, 5 hours earlier.
Area forecast discussion, Apr 17, 3:44 PM EDT, 5 hours before
Area Forecast Discussion National Weather Service Melbourne FL 344 PM EDT Sat Apr 17 2021 .DISCUSSION... Current-Tonight...Earlier active radar trends have quickly quieted, with only isolated showers moving across the Saint Johns River between Lake and Volusia counties. Stalled frontal boundary remains positioned from the Nature Coast to Saint Augustine this afternoon, with a multi-layer cloud deck over the northern half of the forecast area. To the south, an expansive cu deck has developed as a result of afternoon heating, with the evidence of the east coast sea breeze arriving in the next few hours south of Cape Canaveral. A large swath of dry air over South FL (PW 1.0-1.3") should keep any convection at bay along the sea breeze, although a few pop up showers over Brevard County cannot be ruled out through sunset. Otherwise, a relatively quiet afternoon, with showers continuing across the north and a very low chance for lightning strikes. Tonight, meso models do ramp up activity along the boundary after midnight, bringing a line of heavy rain and embedded thunderstorms into Lake and Volusia counties prior to 3am. However, models have been slightly overdoing activity several hours out, so have neglected to include thunder overnight, which might be added for the farthest northern reaches of the forecast area later tonight. Confidence is higher, however, in the formation of patchy fog and low stratus similar to this morning across much of the area, especially over the interior with the lingering boundary just north/soon to enter the area. Lows only dropping to the upper 60s to lower 70s. Tomorrow...Sunday's setup will nearly mirror today's, with active weather across the north, however by the late morning and early afternoon, the stalled boundary will very slowly begin to inch through the forecast area, expanding rain chances north to south through the day. By sunrise, expect patchy fog to begin clearing, only to be replaced by scattered to numerous showers and isolated lightning storms, especially north of I-4. Through the afternoon, with the addition of heating, activity will expand southward, with likely PoPs from Kissimmee/Melbourne north and chance showers and storms south to the Treasure Coast. Ever increasing potential for heavy rainfall will begin tomorrow, with 1-2" possible through the day as showers and storms drag from the western peninsula towards the Atlantic coast. Low cloudiness should remain in place through most of the day across the north, limiting temperatures once again to the lower 80s, racing towards the low 90s for the Treasure Coast to Lake Okeechobee. Sun night-Tue night...On Sun night, a frontal boundary over north FL that has been keeping the local area unstable, will move to the south through the night. It will then become quasi-stationary just south of the Cape on Mon morning as a series of upper disturbances cross the region, enhancing lift. A broad band of highly anomalous precipitable water values for April (1.8-2.0 inches) will stream NE from the Yucatan region, along and in advance of the low level boundary, encompassing most/all of CWA Monday to Tuesday. POPs will trend upward and expand in coverage from north to south, peaking Monday and Tuesday at categorical (80 percent or higher towards the northern counties). Given deep moisture, sufficient instability and periods of enhanced lift, will retain isolated to scattered embedded lightning storms. Multi-day, multi-inch QPF event becoming more likely, especially across the northern half of CWA - quite unusual for what is climatologically the driest month of the year. While soil moisture conditions are starting dry, will need to monitor for the potential of an excessive rainfall event, albeit extending over several days, which should limit more significant concerns. Quite the gradient in the daytime high temperatures on Mon and Tue as rain becomes widespread across the north early keeping temps in the mid to upper 70s while the south will reach the mid to upper 80s prior to rain onset. Mins generally in the mid to upper 60s areawide through the period. Wed-Fri (previous modified)...Frontal boundary and associated band of deep moisture should begin to sag south of the Treasure Coast on Wed with rain coverage beginning to lessen across the far north, but with high coverage persisting across the south all day. By Thu/Fri, more prominent southward trend of boundary, high moisture and associated rain coverage expected to bring a return to mostly dry conditions, with only a slight chance for afternoon showers/storms Fri. On Sat, as a low pressure system moves over the eastern Gulf, moisture will increase across the local area, bringing back rain and lightning storm chances. On Wed, temps will have the chance to reach the lower 80s across the entire local area But as the cold air advection moves in that night, temps on Wed night will range from the lower/mid 50s far north to mid 60s along the Martin County coast. Max temps Thu 75-80 from north- south, rebounding into the lower 80s Fri and mid 80s on Sat. && .AVIATION... Generally VFR through the remainder of the afternoon and evening, with isolated to scattered showers between LEE and DAB offering MVFR drops through 00Z. Slight southerly wind shift along the coast expected later in the afternoon with the development of the east coast sea breeze, with a small potential for isolated showers near MLB through the evening. Overnight, showers will continue north of MCO, although confidence is not high enough to include prevailing SHRA or any mention of TS after 06Z. Patchy fog and low stratus development expected again for nearly all terminals after 08/09Z and lasting after daybreak. A more potent line of showers and embedded TS anticipated to reach LEE/DAB by the early morning, expanding towards MCO thru the afternoon. VFR becoming MVFR and occasional IFR tomorrow. && .MARINE... Tonight-Tomorrow...Isolated to scattered showers and storms will move offshore over the Atlantic waters this evening, and especially tomorrow north of Cape Canaveral. SW/W winds of 10-12 knots and seas of 2-4 ft. Locally higher winds and seas near shower and storm activity, most favorable in the Volusia waters. Mon-Thu...A frontal boundary will become nearly stationary across northern CWA Mon/Tue then drop down the peninsula Wed/Thu, leading to high coverage of showers with embedded thunderstorms early to mid week. West winds 10-15 knots on Mon morning will become variable/north 5-10 knots behind the boundary late on Mon. Developing onshore winds 5-10 knots Mon night will bridge the frontal boundary, becoming SW again 10-15 knots Tue, veering W early Wed and NW 10-15 knots Wed night. Seas generally 2 ft or less near shore and 3 ft offshore through the period. && .PRELIMINARY POINT TEMPS/POPS... DAB 68 76 64 76 / 50 70 80 80 MCO 69 84 69 79 / 20 60 70 80 MLB 69 86 67 82 / 10 50 60 80 VRB 69 89 69 85 / 0 30 50 80 LEE 70 83 68 76 / 50 70 80 80 SFB 69 82 67 79 / 30 70 80 80 ORL 70 84 69 80 / 20 70 80 80 FPR 68 89 68 86 / 0 20 40 80 && .MLB WATCHES/WARNINGS/ADVISORIES... FL...None. AM...None. && Smith/Negron/Haley
Hazardous weather outlook, Apr 17, 12:17 PM EDT, 8 hours 27 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Melbourne FL 1217 PM EDT Sat Apr 17 2021 AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141- 144-147-180000- Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia- Brevard County Line to Sebastian Inlet 0-20 nm- Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia- Brevard County Line 20-60 nm-Volusia- Brevard County Line to Sebastian Inlet 20-60 nm- Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia- Northern Lake-Orange-Seminole-Southern Brevard-Osceola- Indian River-Okeechobee-St. Lucie-Martin-Coastal Volusia- Southern Lake-Northern Brevard- 1217 PM EDT Sat Apr 17 2021 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA. .DAY ONE...THIS AFTERNOON AND TONIGHT. .THUNDERSTORM IMPACT... Present moisture and development of instability this afternoon will lead to another round of scattered heavier showers along with isolated lightning storms as a weak frontal boundary lingers just north of the area. The primary threats within any storms which develop will be occasional to frequent cloud to ground lightning, small hail and brief wind gusts up to 45 mph. The main areas for storms will be roughly from Orlando and Cape Canaveral northward. .DENSE FOG/SMOKE IMPACT... Patchy fog is possible to develop late tonight into early Sunday morning across parts of the interior of east central Florida reducing visibilities. .RIP CURRENT IMPACT... Ocean conditions will produce a Moderate Risk of rip currents today at Atlantic coast beaches. Always swim within sight of a lifeguard, and do not swim alone. .MARINE THUNDERSTORM GUST IMPACT... Gusty outflow winds from late afternoon and evening storms may affect the larger inland lakes and then push offshore of the Volusia and Brevard coasts mainly north of Port Canaveral. Any storms will be capable of producing briefly strong winds, and occasional to frequent lightning strikes. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. Higher chances for showers and storms will arrive beginning early Sunday across northern sections, spreading southward across all of east central Florida through Monday and Tuesday. A stalled surface boundary, combined with instability aloft, will provide a focus for several rounds of potentially heavy rainfall and minor flooding of streets and low spots. A Moderate Risk of rip currents is expected at area beaches through early next week. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed this afternoon and tonight. Negron/Pendergrast
In the hours before
Local storm report, Apr 17, 5:45 PM EDT, 2 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
545 PM EDT SAT APR 17 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0926 AM TSTM WND DMG 4 W LAKE GRIFFIN 28.84N 81.92W
04/17/2021 Lake FL TRAINED SPOTTER
TRAINED SPOTTER REPORTS WIND DOWNED THICK TREES AND
SHINGLES WERE BLOWN OFF ROOFS NEAR URICK STREET. ALSO
RECEIVED PHOTOS OF ROOF DAMAGE TO CHURCH NEAR URICK
STREET AND CR-468 IN FRUITLAND PARK. TIME ESMIATED FROM
RADAR.
&&
DKWSpecial weather statement, Apr 17, 8:40 PM EDT, 4 minutes before
Special Weather Statement
National Weather Service Melbourne FL
840 PM EDT Sat Apr 17 2021
FLZ141-180115-
Coastal Volusia FL-
840 PM EDT Sat Apr 17 2021
...SIGNIFICANT WEATHER ADVISORY FOR UNTIL 915 PM EDT...
At 838 PM EDT, Doppler radar was tracking a strong thunderstorm over
Bunnell, moving east at 30 mph.
Winds to around 40 mph will be possible with this storm.
Locations impacted include...
Flagler Beach...Ormond-By-the-Sea.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 2943 8107 2936 8104 2937 8115 2941 8116
2941 8115 2942 8115 2942 8114 2943 8111
2942 8111
TIME...MOT...LOC 0038Z 272DEG 25KT 2945 8129
CristaldiThe office that day
Everything else NWS Melbourne, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 17, 8:40 PM EDT | Special Weather Statement | MLB | Flagler | 35 min |
| Apr 18, 10:14 AM EDT | Special Weather Statement | MLB | Flagler | 61 min |
| Apr 18, 10:26 AM EDT | Special Marine Warning | MLB | 94 min | |
| Apr 18, 7:13 PM EDT | Special Weather Statement | MLB | Volusia | 47 min |
| Apr 18, 7:57 PM EDT | Special Weather Statement | MLB | Volusia | 63 min |
Nearby
Special Marine Warnings in Florida, 2021Every special marine warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.